To our valued patients: our office is NOW OPEN! Please read this Letter to Our Patients. Be safe and stay well!
Common Childhood Medications That Can Increase Cavity Risks
Posted on 5/15/2020 by Gwinnett Dental Implant & Periodontal Center
Every parent is aware of the fact that from time to time, your child may become ill and need medications, or perhaps you have a child with a chronic illness that requires medication, whatever the situation, you should be aware how medications can affect your child's oral health.
Teeth and Medication: What to Look For
While you may be taking lots of steps to ensure good oral health in your child's development regime, you may be overlooking a very simple, yet very sneaky culprit that can increase your child's risk for developing cavities. What could this possibly be? You avoid sugars and candies, sticky foods are a no-no and you help your child brush and floss regularly, but still you may hear from us that your child is at risk for developing cavities. It can be frustrating, but it is true that certain types of medications can cause damage to your child's teeth. Antihistamines, decongestions and any type of medication that can reduce the flow of saliva can increase your child's risk for developing cavities. Bacteria thrive in a dry mouth because the normal flow of saliva, which washes the bacteria away, is reduced. This bacteria can weaken the enamel and lead to cavities and tooth decay. Additionally, certain types of antibiotics can discolor developing teeth and weaken their enamel. If you have a question about an antibiotic your child may be taking and how it affects their oral health, please call us. Many oral medications are full of sugar to help them taste better to children. This thick, syrupy medicine coats the inside of the mouth and throat, and that sugar starts eating away at the enamel on your child's teeth. If at all possible, ask for medications that are sugar free, or if that is not an option, try rinsing your child's mouth after giving oral medications.